I am really leery of headaches. I suffer from migraines, was recently diagnoses with B 12 deficiency, and on January 9 I started taking 5 mg 2-3 times per day of methylphenidate for fatigue. Although it is greatly helping the fatigue it is causing headaches. What can I do to lessen them? I don't want to give up the benefits of the medication. Would it help if I don't take it on an empty stomach? Will the headaches recede over time? (I can't take OTC/short term pain relievers because of other meds).
Are there other stimulant medications with less chance of causing headaches?
It is possible that you headaches may lessen over time, but it is impossible to predict. Taking the drug on an empty stomach will increase rapid absorption and may worsen the side effects, so if anything I would recommend taking it with food to slow the absorption or ask you doctor if he/she will prescribe an extended release product that you only take once a day to eliminate the spikes and lows in you blood levels during the day. In any case you need to discuss with your doctor that the methylphenidate is causing an increase in you headaches. There are other stimulant medications, but unfortunately headache is one of the most common side effects for every medication, whether it is the cause or not, because all side effects that occur during clinical trials must be reported and headaches are common with or without other medication. You need to discuss your side effects with you doctor. He/she may have experience with what has been a good option for other migraine patients to avoid increased headaches. If not I would recommend seeing a doctor who does.